[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.82. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
November 25, 1950

HOMOLOGOUS SERUM JAUNDICE: Report of Eight Fatal Cases

Author Affiliations

Albany, N. Y.

From the Department of Medicine, Albany Medical College, Union University and Albany Hospital.

JAMA. 1950;144(13):1065-1068. doi:10.1001/jama.1950.02920130017004
Abstract

The occurrence of jaundice after the administration of human tissue products was first described by Hirsch,1 who observed that jaundice developed in 14.8 per cent of 1,289 persons vaccinated for smallpox with "humanized lymph" in glycerin. A similar observation was made by Lürman2 in 1885. By 1908 Weber3 had collected from the literature 53 cases of acute yellow atrophy appearing in patients who had been treated in clinics for syphilis. Theiler4 in 1918 observed jaundice in horses following the injection of homologous serum.

However, it was not until 1937 that the first report of the development of hepatitis after the injection of a preparation containing, among other substances, human blood serum appeared. In that year Findlay and MacCallum5 reported the occurrence of hepatitis among British troops after yellow fever vaccination. Since this report hepatitis has been noted to result from the administration of convalescent measles

First Page Preview View Large
First page PDF preview
First page PDF preview
×